Washington, 2004

Heavy Rain in Washington, August 22, 2004

August 22, 2004 · NWS PDT · 1 event in 1 county or zone

Heavy rain severely damaged 100 acres of heavy, mature Alpha variety crops over the lower Yakima Valley. The crop damage from this event is estimated at $450,000.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$450,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy rain severely damaged 100 acres of heavy, mature Alpha variety crops over the lower Yakima Valley. The crop damage from this event is estimated at $450,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 22, 1:45 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 1:45 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
245 AM PDT SUN AUG 22 2004

.SHORT TERM...TODAY THROUGH TUESDAY...CURRENT WATER VAPOR IMAGERY
SHOWS AN UPPER LEVEL LOW OVER VANCOUVER ISLAND...AND ASSOCIATED COLD
FRONT JUST CROSSING THE CASCADES.  MEANWHILE...THE CURRENT COMPOSITE
RADAR IMAGERY SHOWS THREE SEPARATE RAIN BANDS EXTENDING ACROSS THE
PACIFIC NORTHWEST.  PRECIPITATION AMOUNTS THUS FAR HAVE RANGED
BETWEEN TRACE AMOUNTS AND JUST OVER A TENTH OF AN INCH...WITH
ELLENSBURG PICKING UP .11 INCHES AND PENDLETON RECEIVING 0.06 INCHES
SO FAR.

AS THE TROUGH AXIS MOVES INLAND ACROSS EASTERN WASHINGTON AND OREGON
TODAY...SHOWERS WILL CONTINUE OVER THE REGION.  THE BRUNT OF THE
MOISTURE WILL MOVE THROUGH EASTERN OREGON AND WASHINGTON BETWEEN NOW
AND EARLY AFTERNOON.  HOWEVER...MOISTURE WILL CONTINUE TO FILTER
ACROSS THE CASCADES ALL DAY...WITH SHOWERS PERSISTING ACROSS THE
REGION.  ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
TODAY...ESPECIALLY WITH THE FRONT PASSAGE AND ALSO AS THE COLD POOL
ALOFT MOVES OVER THE REGION THIS AFTERNOON.  HIGH TEMPERATURES
WILL DROP BETWEEN 15 AND 20 DEGREES OVER YESTERDAY...AS COOLER AIR
MOVES IN BEHIND THE FRONT.  PRESSURE GRADIENTS WILL ALSO BE
INCREASING...WITH GUSTY WINDS EXPECTED IN THE COLUMBIA RIVER GORGE
AND THE KITTITAS VALLEY AS HIGHER WINDS ALOFT MIX TO THE SURFACE.

THE TROUGH WILL CONTINUE TO MOVE EAST TONIGHT...ALLOWING THE UPPER
LEVEL FLOW TO BECOME MORE WESTERLY.  THIS FLOW WILL CONTINUE TO FEED
MOISTURE ACROSS THE CASCADES...AND SHOWERS WILL PERSIST OVERNIGHT.
UNSEASONABLY COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH
TUESDAY...AS TWO MORE WEAKER SYSTEMS ARE EXPECTED TO MOVE THROUGH
THE PACIFIC NORTHWEST.  PALMER

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...THE COOL MOIST PATTERN
WILL PERSIST THROUGH THURSDAY. A SERIES OF DISTURBANCES WILL CROSS
THE REGION DURING THIS TIME...WITH THE MAIN AXIS OF THE UPPER LEVEL
TROUGH MOVING THROUGH WEDNESDAY NIGHT AND THURSDAY. A WEAK RIDGE
WILL BUILD OVER THE AREA THURSDAY NIGHT THROUGH SATURDAY. MODEL
DIFFERENCES EXIST ABOUT THE STRENGTH OF THE RIDGE WITH THE GFS
BUILDING THE RIDGE AND THE ECMWF KEEPING MORE ZONAL (FLAT) FLOW.
KEPT FORECAST DRY...BUT WEAK DISTURBANCES IN NORTHWEST FLOW MAY
TRIGGER A FEW SHOWERS...PARTICULARLY NEAR THE CASCADES. HOWEVER I
HAVE NO CONFIDENCE IN TIMING...AND IF RIDGE BUILDS...THESE WEAK
DISTURBANCES WILL BE DAMPED OUT ANYWAY. TEMPERATURES WILL REMAIN
COOL THROUGH THURSDAY NIGHT...THEN INCREASE OVER THE WEEKEND AS
SUBSIDENCE ASSOCIATED WITH THE WEAK RIDGE WARMS THE ATMOSPHERE.
COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 073 051 072 / 070 020 020
WALLA WALLA         075 056 074 / 070 020 020
TRI-CITIES          078 055 077 / 060 020 020
YAKIMA              074 052 073 / 060 020 020
HERMISTON           076 053 075 / 060 020 020
ELLENSBURG          072 049 071 / 060 020 020
REDMOND             071 049 070 / 070 020 030
LA GRANDE           072 051 071 / 070 030 030
JOHN DAY            071 049 070 / 070 030 030
THE DALLES          076 057 075 / 060 020 020
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

82
Hazardous weather outlook, Aug 22, 3:35 AM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
435 AM PDT SUN AUG 22 2004

ORZ041>050-WAZ024>030-231200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
435 AM PDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
     (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
     MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
     OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR), FOOTHILLS OF
     THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

A TROUGH OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE PACIFIC NORTHWEST TODAY.  AS A RESULT...SHOWERS WILL
CONTINUE ACROSS THE AREA...WITH ISOLATED THUNDERSTORMS POSSIBLE WITH
THE COLD FRONT AND THEN AGAIN THIS AFTERNOON AS COLDER AIR ALOFT
MOVES OVER EASTERN OREGON AND WASHINGTON.   TEMPERATURES WILL ALSO
SEE A 15 TO 20 DEGREE DROP AS COMPARED TO YESTERDAY...AS COLD AIR
FILTERS INTO THE AREA BEHIND THE COLD FRONT.  PRESSURE GRADIENTS
WILL ALSO TIGHTEN IN RESPONSE TO THE COLD FRONT...WITH GUSTY WINDS
POSSIBLE AS WINDS FROM ALOFT MIX TO THE SURFACE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MONDAY
          NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

THUNDERSTORMS WEDNESDAY
          NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
          JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
          VALLEY, WALLOWA COUNTY

THUNDERSTORMS THURSDAY
          NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

THE COOL AND UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE PACIFIC
NORTHWEST FOR THE REMAINDER OF THIS WEEK...WITH A SERIES OF SYSTEMS
EXPECTED TO MOVE THROUGH THE PACIFIC NORTHWEST THROUGH THURSDAY.
THE NEXT SYSTEM WILL MOVE ACROSS THE REGION TOMORROW...FOR THE
CONTINUATION OF SHOWERS AND THUNDERSTORMS.  TWO STRONGER SYSTEMS ARE
EXPECTED TO MOVE THROUGH THE REGION ON WEDNESDAY AND THURSDAY...FOR
ANOTHER RISK OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yakima

When
August 22, 4:00 AM PST
Where
Yakima County, Mabton
Crop damage
$450,000
Reported by
NEWSPAPER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422532.